Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Omaha, NE

June 9, 2003Burt County, Cuming County, Thurston County, Nebraska; Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2003, 9:37 PM CDT for Burt County, Cuming County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 9:37 PM CDT (02:37 UTC)
Expired
Jun 9, 2003, 9:45 PM CDT
In force
8 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Monona County, IA, Burt County, NE, Cuming County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 9, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS53 KOAX 100237
SVROAX
IAC133-NEC021-039-173-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
935 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURT COUNTY IN EAST CENTRAL NEBRASKA
  CUMING COUNTY IN NORTHEAST NEBRASKA
  THURSTON COUNTY IN NORTHEAST NEBRASKA
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 945 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF MAPLETON TO
  4 MILES NORTHEAST OF BEEMER...OR FROM 37 MILES SOUTHEAST OF SIOUX
  CITY TO 34 MILES EAST OF NORFOLK...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UTE...BLENCOE...BANCROFT

LAW ENFORCEMENT OFFICIALS REPORTED

WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY 
MORNING FOR WESTERN IOWA AND NORTHEASTERN NEBRASKA.

LAT...LON 4226 9584 4217 9648 4205 9697 4184 9674
          4187 9619 4203 9562

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:20 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON JUN 9 2003

FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD.

SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN
ADVANCE OF DEVELOPING WESTERN SYSTEM.  DEWPOINTS IN THE LOWER 60S
HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS
MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN
THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG
NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON
WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN
ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE
AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS
CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH
CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA.

SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT
ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA
THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE
BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE
EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF
THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN
MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY
NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE
WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES
ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED
OVER THE CENTRAL PLAINS.

THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD
AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH
SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING
SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO
EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN
STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF
INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS
AND LOWER MS VALLY AREA.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 4 hours 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE
EVENING.  WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO
CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE
CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE
JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO
THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE
EXPECTED SEVERE THUNDERSTORM DEVELOPMENT.  SUPERCELLS WITH
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT
BUT A FEW TORNADOES ARE POSSIBLE.  THE AREA WITH THE HIGHER RISK
OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE
FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE
THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE
POTENTIAL TO BECOME TORNADIC.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL
FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH
SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE
AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND
TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS
WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING.

CHERMOK

In the hours before

Local storm report, Jun 9, 7:33 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
733 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    6 W OBERT                 NE   1.75 INCH HAIL
06/09/03   CEDAR                          REPORTED BY FIRE AND
                                          RESCUE.

0728 PM    4 W CROFTON               NE   1 INCH HAIL
06/09/03   KNOX                           2.5 INCHES OF RAIN IN
                                          60 MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 9, 7:45 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    SANTEE                    NE   .75 INCH HAIL
06/09/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0732 PM    HARTINGTON                NE   1.75 INCH HAIL
06/09/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0737 PM    6 SE HARTINGTON           NE   TORNADO
06/09/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 8:11 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
811 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    WYNOT                     NE   .75 INCH HAIL
06/09/03   CEDAR                          REPORTED BY PUBLIC.
                                          HAIL FELL FOR 20
                                          MINUTES  FROM 1930 TO
                                          1950 HOURS.  RECEIVED 3
                                          INCHES OF RAIN FROM
                                          1830 TO 2000 HOURS.
Local storm report, Jun 9, 8:25 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    LAUREL                    NE   60 MPH TSTM GUST
06/09/03   CEDAR                          SMALL TREE BRANCHES
                                          BROKEN OFF.  REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jun 9, 9:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 S EMERSON               NE   60 MPH TSTM GUST
06/09/03   THURSTON                       TREE BRANCHES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 9:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
922 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    WINNEBAGO                 NE   .88 INCH HAIL
06/09/03   THURSTON                       NEAR ZERO VISIBILITY.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:16 PM CDTTornado WarningOAXCedar44 min
Jun 9, 7:21 PM CDTSevere Thunderstorm WarningOAXKnox24 min
Jun 9, 7:32 PM CDTFlash Flood WarningOAXCedar, Knox6 hr
Jun 9, 7:43 PM CDTTornado WarningOAXKnox32 min
Jun 9, 7:58 PM CDTTornado WarningOAXCedar, Knox17 min
Jun 9, 8:11 PM CDTTornado WarningOAXAntelope, Knox49 min
Jun 9, 8:15 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne45 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningOAXThurston29 min
Jun 9, 8:59 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston46 min
Jun 9, 9:03 PM CDTTornado WarningOAXAntelope42 min
Jun 9, 9:14 PM CDTSevere Thunderstorm WarningOAXWayne46 min
Jun 9, 9:19 PM CDTFlash Flood WarningOAXWayne4 hr
Jun 9, 9:26 PM CDTSevere Thunderstorm WarningOAXBoone, Platte49 min
Jun 9, 9:31 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce44 min
Jun 9, 9:48 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston42 min
Jun 9, 9:58 PM CDTSevere Thunderstorm WarningOAXWayne42 min
Jun 9, 10:05 PM CDTFlash Flood WarningOAXThurston4 hr
Jun 9, 10:24 PM CDTSevere Thunderstorm WarningOAXButler36 min
Jun 9, 10:43 PM CDTSevere Thunderstorm WarningOAXSeward32 min
Jun 9, 10:53 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders37 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningOAXCuming34 min
Jun 9, 11:13 PM CDTSevere Thunderstorm WarningOAXSeward47 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningOAXCass, Otoe61 min
Jun 9, 11:20 PM CDTSevere Thunderstorm WarningOAXBurt25 min
Jun 9, 11:32 PM CDTSevere Thunderstorm WarningOAXLancaster43 min
Jun 9, 11:44 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha61 min
Jun 9, 11:59 PM CDTSevere Thunderstorm WarningOAXSaline, Seward46 min
Jun 10, 12:27 AM CDTSevere Thunderstorm WarningOAXLancaster48 min
Jun 10, 12:43 AM CDTSevere Thunderstorm WarningOAXJefferson47 min
Jun 10, 12:45 AM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee45 min
Jun 10, 1:00 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson45 min
Jun 10, 1:32 AM CDTSevere Thunderstorm WarningOAXGage28 min
Jun 9, 11:06 PM CDTSevere Thunderstorm WarningOAXHarrison39 min
Jun 9, 11:43 PM CDTFlash Flood WarningOAXHarrison, Monona3 hr
Jun 9, 11:52 PM CDTSevere Thunderstorm WarningOAXFremont38 min
Jun 10, 12:00 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.